Health
Thursday, January 13, 2004
Baby aspirin not used in children anymore because of side effects

By Dr. Anthony Policastro
Nanticoke Memorial Hospital


When mothers treat fevers in their children, they do so with Tylenol or Motrin. Tylenol has been around for many years. It works well and it is given every four hours. Motrin is a little newer and lasts longer. It can be given every six hours. However, parents do not use baby aspirin for fevers. You might wonder why something called “baby” aspirin exists if it is not used for babies. The story is kind of unusual. Aspirin at one time was the only available medication for fever in children. It was used regularly. There were sometimes side effects from giving the dose too often in a dehydrated child. As a matter of fact the first case that I had to diagnose on my oral Pediatric board certification exam involved a child with aspirin overdose from normal doses given too often in a dehydrated child. Fortunately those instances were unusual and responded fairly well to treatment. However, there was another disease that was not so easily treated. Its name was Reye’s syndrome. This was a brain disease. Patients arrived in a coma. Many of them died. For a number of years, we were puzzled by the cause of Reye’s syndrome. We then found out that it occurred mostly in children who were recovering from chicken pox or the flu. The first thought was that it might be a side effect of these diseases. The next thing we learned was that most of the children had fever with the chicken pox or the flu. The fever had been treated with aspirin. The relationship between aspirin and Reye’s syndrome became clear.
Reye’s syndrome was such a bad disease that we wanted to avoid it at all costs. The concern was that it would be very hard to tell parents that they could use aspirin for every fever except those caused by chicken pox or flu. Therefore, what we did was just tell everyone to use Tylenol for fever. Aspirin quietly went out of style as treatment for childhood fever. You would think that since children no longer were taking aspirin that baby aspirin would have disappeared. However, at about the same time, we found that aspirin interfered with blood clotting. Even a small dose of aspirin like that found in a baby aspirin would interfere with blood clotting. One of the causes of heart attacks was a blood clot forming in the blood vessels of the heart. Baby aspirin could interfere with this clotting. Therefore, one baby aspirin per day became useful for adults. Now it is recommended to help prevent acute blood clots in potential heart attack victims. If you have a family history of heart attacks and are approaching the age in which those attacks occur, you should consider daily baby aspirin. If you are of an age in which heart attacks occur, you should consider daily baby aspirin. If you have already had a heart problem, your physician likely recommended daily baby aspirin. There is a precaution. In addition to interfering with blood clotting, aspirin has many other side effects. For that reason, it is important that your physician decide if it is the right thing for you to do. For example, aspirin is irritating to the stomach. It can cause bleeding of the stomach lining. Since it also interferes with blood clotting the bleeding would not be easy to stop. We still make baby aspirin. We do not use it in babies any more. However, under the right circumstances, it can still be life saving.

Dr. Anthony Policastro is medical director of Nanticoke Memorial Hospital.